Hail, Chase
- When
- May 10, 3:48 PM MST
- Where
- Chase County, 13.83 mi S of Lamar
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.370, -101.980
Thunderstorms formed along a warm front, situated along the Kansas/Nebraska border during the late afternoon hours of May 10th. As this activity lifted north of the front, it became severe with large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms formed along a warm front, situated along the Kansas/Nebraska border during the late afternoon hours of May 10th. As this activity lifted north of the front, it became severe with large hail. Golf ball sized hail was reported in southern Chase County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 10, 1:45 PM MST, 2 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 345 PM CDT Wed May 10 2023 .SYNOPSIS... Issued at 344 PM CDT Wed May 10 2023 Key Messages: - Severe weather is possible late this afternoon and evening, mainly across the west, with the threat for large hail and damaging winds. An isolated tornado is possible across southwest Nebraska. - On Thursday, the entire forecast area is within a Slight Risk for severe thunderstorms, with the threat for large hail and damaging wind gusts. An isolated tornado is possible. - Excessive rainfall may lead to a localized flooding across the area tonight through Friday. - Warmer and drier conditions return across western and north central Nebraska for Monday and Tuesday. && .SHORT TERM...(This evening through Thursday night) Issued at 344 PM CDT Wed May 10 2023 A warm front was analyzed from near Wray, CO through McCook Nebraska. A tornado watch in in effect until 10 pm CDT for portions of southwest Nebraska including Perkins, Chase, Hayes and Frontier County. Thunderstorms have already develop across northwest KS south of the warm front. Tonight, the upper low will advance into far northeast New Mexico. The upper flow will become oriented nearly due north. This will bring the potential for showers and thunderstorms likely to categorical across the Central High Plains, including much of western and north central Nebraska. Elevated instability as high as 1500-2500 J/KG will persist overnight as PWATs continue to range from an inch to an inch and a quarter. Large hail and damaging winds are concerns, with an additional risk of excessive rainfall which may lead to localized flooding. A Flood Watch is in effect across the eastern panhandle and southwest Nebraska and Custer County tonight through Thursday night. A negatively tilted trough and closed low will become located over southeast Colorado by 18z Thursday and east central Colorado by 00Z Friday. This will bring the greatest potential for severe weather from late afternoon through the evening, with SPC forecasting a slight risk for severe thunderstorms across a large part of the region. This includes all of western and north central Nebraska. A deep southeasterly flow and lack of veering winds with height suggest a higher heavy rainfall threat, with large hail, damaging winds still possible. An isolated tornado is also possible. The severe threat appears compensated by steep mid level lapse rates and mixed layer capes available. As earlier bouts of rainfall potentially saturate areas of western and north central Nebraska, additional rainfall Thursday into Friday could result in runoff and localized flooding. Model indicate that the heaviest rainfall will occur late Thursday afternoon and Thursday night. .LONG TERM...(Friday through Wednesday) Issued at 344 PM CDT Wed May 10 2023 Showers and thunderstorms likely to categorical Friday into Friday night as the upper level low lifts slowly northeast, initially from southwest Nebraska into northeast Nebraska early Saturday morning. Additional runoff from rainfall may continue to cause localized flooding. A broad upper trough will persist across the region Saturday and Sunday with chances for showers to linger. Temperatures will remain on the cool side from the upper 50s to lower 60s by Sunday. Drier Monday through Wednesday, with temperatures warming into the 70s to low 80s Tuesday and Wednesdays. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1240 PM CDT Wed May 10 2023 Low stratus across southwest Nebraska will continue to erode this afternoon, with VFR conditions then expected to prevail into this evening. That said, scattered thunderstorm development is expected this evening, with a threat for MVFR along with hail and damaging winds. Thunderstorms will persist into the overnight period before gradually diminishing tomorrow morning. Low stratus development is again possible across the area tomorrow morning, though confidence remains low for now. Otherwise, winds remain southerly through the period, with gusts approaching 20 to 25 kts at times. && .HYDROLOGY... Issued at 344 PM CDT Wed May 10 2023 Rainfall amounts from 1 to 4 inches fell across the northeastern half of Lincoln County across southwest into central Custer County. With the approach of the slow moving storms system, several rounds of showers and thunderstorms will rotate northward through Thursday night. Have issued a Flood Watch from 7pm CDt this evening through 7am CDT Friday morning. Counties in the watch are: Sheridan, Garden, Custer, Deuel, Keith, Perkins, Lincoln, Chase, Hayes and Frontier. && .LBF WATCHES/WARNINGS/ADVISORIES... Flood Watch from 7 PM CDT /6 PM MDT/ this evening through Friday morning for NEZ004-022-038-056>059-069>071. && SYNOPSIS...Roberg SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Brown HYDROLOGY...Roberg
Hazardous Weather Outlook National Weather Service North Platte NE 406 PM CDT Wed May 10 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-112115- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 406 PM CDT Wed May 10 2023 /306 PM MDT Wed May 10 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Strong thunderstorms are likely this afternoon into tonight across western and north central Nebraska. Some storms may become severe across western Nebraska. The main area of concern for severe thunderstorms is west of a line from Callaway, to Mullen, to Merriman. The main hazards are large hail, damaging winds and locally heavy rainfall which may cause flooding in some areas. Across far southwestern Nebraska, generally south of a Grant, to Wallace, to Curtis line, there is a threat for very large hail over 2 inches in diameter and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Weather conditions across western and north central Nebraska are expected to remain favorable for severe weather Thursday. The hazards are large hail, wind damage and the potential for isolated tornadoes. There is also the potential for excessive rainfall which could produce flooding in some areas. .SPOTTER INFORMATION STATEMENT... Spotter groups over southwestern Nebraska should be ready for activation tonight.
Special Weather Statement
National Weather Service North Platte NE
526 PM CDT Wed May 10 2023
NEZ070-071-102300-
Frontier NE-Hayes NE-
526 PM CDT Wed May 10 2023
...Strong thunderstorms will impact portions of southwestern Frontier
and southeastern Hayes Counties through 600 PM CDT...
At 525 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Stockville to 10 miles
northeast of Culbertson to 9 miles southeast of Hayes Center.
Movement was northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Quick, Bluegill Haven Campground, Willow View Campground and Red
Willow Reservoir State Recreation Area.
This includes Highway 83 between mile markers 27 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Nebraska.
&&
LAT...LON 4054 10098 4055 10045 4035 10046 4035 10100
TIME...MOT...LOC 2225Z 204DEG 15KT 4044 10048 4036 10074 4039 10094
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
BrownThe Goodland radar (KGLD), 114 km away, was scanning. The volume nearest the first event began at 22:48 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099789.